Dr. Kadile, my relatives get sleepy after eating the Thanksgiving meal. Is it true turkey can put you to sleep? – Roger, Indio

Roger, I think we are taught as children, that eating turkey will cause sleepiness because it contains tryptophan. Tryptophan is an amino acid that enters the brain and forms serotonin, which then gets converted to the sleep inducing hormone melatonin. But research has shown that turkey doesn’t trigger sleep anymore than other foods. Gram for gram, cheddar cheese actually contains more tryptophan than turkey does.

So why do we get sleepy after eating a big Thanksgiving meal? It has to do with the large amounts of carbohydrates and alcohol associated with the celebration. The large amounts of stuffing, mashed potatoes, pumpkin pie, deserts, cocktails, beer and wine will trigger the release of insulin which will lower your blood sugar. The sudden decline in blood sugar can cause lethargy and drowsiness. The insulin will also remove most amino acids from the blood, except tryptophan, allowing tryptophan to enter the brain and ultimately form melatonin.

So basically, any big meal containing tryptophan and a lot of carbohydrates can trigger sleepiness, not just turkey. And don’t forget, if alcohol is part of your Thanksgiving dinner, it can also trigger sleepiness.

Doc, I’ve been having a lot of heartburn lately. I don’t want to take medication for it, what can I do? – Matthew, La Quinta

Matthew, heartburn is usually a symptom of gastroesophageal reflux disease (GERD). The discomfort of reflux is caused by the upward backflow of stomach acid, bile, ingested liquids and foods into the esophagus. GERD symptoms commonly manifest as a burning type pain or discomfort that moves up from your stomach to the middle of your chest. The pain can also move into your throat. Other symptoms can be nausea after eating, frequent belching or burping, and bloating. Constantly having to clear your throat or persistent coughing can also be due to GERD.

While there are effective over the counter medications out there, they should only be for short term use only. Long term use of proton pump inhibitor medications, such as, Prilosec, Prevacid, Nexium, Protonix, can adversely affect the stomach’s absorption of vitamins and minerals. Anemia and increased risk of bone fractures may result from long term use of these medications. Along with another class of medications called H2 blockers (Tagamet, Zantac, Pepcid), chronic long term use of these heartburn or reflux meds interferes with the stomach’s ability to properly absorb nutrients. Just think, the stomach needs an acid environment to break down proteins for digestion.

Lifestyle modifications are an important component in treating GERD and can decrease dependence on medications that have potential adverse side effects.

  1. Maintain a reasonable weight
  2. Avoid eating tomatoes, garlic, and onions. Also refrain from chocolate, peppermint, citrus fruits and fatty or oily foods
  3. Avoid coffee, tea alcohol and soft drinks
  4. Eat smaller meals more frequently instead of three large meals a day. Do not lie down after meals.
  5. Do not eat for at least 2-3 hours before bedtime. Elevate the head of the bed about 6 inches.( It’s usually better to elevate the head of the bed instead of just laying on an extra pillow)
  6. Get plenty of exercise and rest.
  7. Do not smoke.
  8. Try not to take any aspirin, ibuprofen (Advil, Motrin) or naprosyn (Aleve).
  9. Consider a trial of probiotics since imbalance of the stomach’s “bacteria” may cause symptoms of reflux.
Advertisement